Kentucky, 2018

Strong Wind in Kentucky, April 13, 2018

April 13, 2018 · NWS PAH · 9 events in 9 counties and zones

West of Kentucky Lake in extreme western Kentucky, strong south to southwest winds continued ahead of a low pressure center over Kansas. Gusts from 40 to 45 mph occurred.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

West of Kentucky Lake in extreme western Kentucky, strong south to southwest winds continued ahead of a low pressure center over Kansas. Gusts from 40 to 45 mph occurred. The peak wind gust at the Mayfield airport was 44 mph. In Todd County, a tree limb about six inches in diameter was blown down in Guthrie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 13, 5:38 AM CST, 22 minutes earlier.

Area forecast discussion, Apr 13, 5:38 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
638 AM CDT Fri Apr 13 2018

.UPDATE...
Issued at 632 AM CDT Fri Apr 13 2018

For aviation section only.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 322 AM CDT Fri Apr 13 2018

After a rather windy and unseasonably mild start in the mid and
upper 60s this morning, today will also be quite warm and very
breezy, with southerly winds gust from 25 to 35 mph commonplace
once again. 925 mb winds should ease off just a bit during the
day, so will hold off on wind advisory (gusts over 40 mph)
headlines for now. Will issue special weather statement to
address some gusts possibly exceeding 35 mph, mainly this morning.
Could also have hazard impacts to boaters/fishermen on area
lakes, especially those oriented from north to south. Increasing
mid/high clouds along/west of the MS River may hold temperatures
back a little, but all locations should still reach well into the
70s this afternoon. Some locations in the KY Pennyrile region may
even flirt with 80 degrees once again today.

Warm advection showers and some thunderstorms will likely get
going later this afternoon over AR/south-central MO as a high
amplitude cut-off H50 low moves slowly east into the southern
plains and draws deep moisture rapidly north into the region. This
activity will then spread east into much of southeast MO this
evening. High shear/low CAPE type severe risk may last well into
the evening, generally west of the MS River, as sfc dew points
hover up around the 60 degree mark. Instabilities, and therefore
severe storm risk, should drop off some by around midnight.
However, a slug of moderate to locally heavy rains with embedded
thunderstorms will continue to overspread the remainder of the
forecast area late tonight.

There are still some indications that there will be a break in
precip for awhile early Saturday into the early PM behind the
first wave of precipitation. Depending on how much
destabilization can take place during the day, another conditional
severe risk for a severe storms could develop ahead of the main
frontal system Saturday afternoon. Vertical shear profiles would
be more than adequate to support rotating updrafts and organized
convection. Highest rain totals with the two systems combined
could reach over an inch or two by Sunday morning, esp in areas of
wrn KY and sw IN. Will update ESF product to address the hydro
aspect of the upcoming event.

Unseasonably chilly air will race back into the region behind the
cold front and associated dry slot Sunday/Sunday night, along
with extensive wrap around clouds. Some locations may not recover
much from their overnight lows, with readings expected to hover
in the upper 40s and lower 50s all day long.

.LONG TERM...(Monday through Thursday)
Issued at 322 AM CDT Fri Apr 13 2018

Greater than normal confidence in the extended with models in
unusual good agreement.

At the start of the week high pressure will be centered over the
central plains. This will keep temperatures below normal for the
early part of the work week. However as the high drifts southeast
over the gulf coast during the week it will allow for a southerly
flow to return to the region. This will also result in a warm front
lifting through the area mid week allowing temperatures to rise to
near normal by mid week. A cold front will move through in the warm
fronts wake bringing temperatures back down for the later half of
the week but not much below normal. High pressure will build back
into the region for the end of the week allowing temperatures to
return to near or slightly above normal. The next storm system
appears to move into the area next weekend as a vertically stacked
low moves into the middle Mississippi Valley.

&&

.AVIATION...
Issued at 632 AM CDT Fri Apr 13 2018

Gusty southerly winds gusting 25 to 35 mph at times will continue
thorugh much of the TAF period. An arewsa of showers with embedded
thunderstorms is expected to cross the region from west to east
this evening (west) and overnight (east). This activity will
likely lower the region to MVFR cigs/vsbys. Mainly VFR cigs
expected outside of precipitation.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...GM
SHORT TERM...GM
LONG TERM...KH
AVIATION...GM
Hazardous weather outlook, Apr 12, 5:55 PM CST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
655 PM CDT Thu Apr 12 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
655 PM CDT Thu Apr 12 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms is forecast...mainly Friday evening over
southeast Missouri and then again Saturday, generally east of the
Mississippi River. A few strong to severe storms cannot be ruled
out at those times.

The primary impact expected will be the potential for locally
heavy rainfall Friday night into Saturday night. Some locations
across southeast Illinois, southwest Indiana, and western
Kentucky could see from 1 to 3 inches of rainfall by Sunday
morning. Localized higher amounts are possible.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor forecasts and updates to stay abreast of
the latest developments.

In the hours before

Special weather statement, Apr 13, 3:49 AM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
449 AM CDT Fri Apr 13 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-132130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
449 AM CDT Fri Apr 13 2018

...GUSTY SOUTH WINDS TO CONTINUE TODAY...

Gusty southerly winds will continue across the four state region
today. Wind gusts from 30 to 40 mph will be commonplace once again,
though gusts may subside just a bit as we head through the
afternoon. Area boaters, especially those operating smaller
watercraft, should be prepared for white cap conditions and strong
wind gusts to near 40 mph. High-profile vehicles traveling on
east-west oriented highways may need to use a little extra
caution as well.

In addition, the gusty winds will combine with very dry
vegetation to produce an elevated wildland fire risk across the
region today. Outdoor burning is strongly discouraged. One
uncontrolled brush fire burned over 20 acres yesterday in
southwestern Kentucky.

MEFFERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 strong wind. Local standard time, as filed.

Strong Wind, Ballard

When
April 13, 6:00 AM CST to 12:00 PM CST
Where
Ballard forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Strong Wind, Carlisle

When
April 13, 6:00 AM CST to 12:00 PM CST
Where
Carlisle forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Strong Wind, Hickman

When
April 13, 6:00 AM CST to 12:00 PM CST
Where
Hickman forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Strong Wind, Fulton

When
April 13, 6:00 AM CST to 12:00 PM CST
Where
Fulton forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Strong Wind, McCracken

When
April 13, 6:00 AM CST to 12:00 PM CST
Where
McCracken forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Strong Wind, Graves

When
April 13, 6:00 AM CST to 12:00 PM CST
Where
Graves forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Strong Wind, Marshall

When
April 13, 6:00 AM CST to 12:00 PM CST
Where
Marshall forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Strong Wind, Calloway

When
April 13, 6:00 AM CST to 12:00 PM CST
Where
Calloway forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Strong Wind, Todd

When
April 13, 9:00 AM CST to 3:00 PM CST
Where
Todd forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746961, 746962, 746963, 746964, 746965, 746966, 746967, 746968, 748358.